Kansas, 2014

Damaging Winds in Kansas, July 23, 2014

July 23, 2014 · NWS SGF · 2 events in 1 county or zone

Severe thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 23, 5:14 AM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 5:14 AM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT Wed Jul 23 2014

...12Z Aviation Update...

.SHORT TERM...(Today and Tonight)
Issued at 306 AM CDT WED JUL 23 2014

Rather challenging short term forecast this morning. So far this
morning, the regional radar imagery has been mostly quiet with
just a few showers/storms popping up and dissipating across
eastern Missouri. This is, of course, in spite of previous (and
numerous) model solutions suggesting robust thunderstorm
development along the incoming cold front. Turns out that in
reality forcing has been much too weak to overcome warm
temperatures aloft (14C at 700mb is usually tough to overcome).

That said, altocumulus development has been noted on the regional
IR satellite imagery over the past few hours. Elevated parcels are
nearly uncapped, and there there is still plenty of elevated CAPE
present. Unfortunately, large scale forcing mechanisms remain on
the weak side. As a result, there remains the potential for a few
showers and storms to gradually develop along the incoming cold
front. Confidence, however, is shaky at best. Unless radar trends
begin to change dramatically, will likely be dropping going PoPs
to slight chance/low end chance.

The aforementioned cold front is currently entering central
Missouri. The wind shift should continue tracking south at around
30mph. The dewpoint drop with this front, however, is lagging by
about 100 miles or so. As a result, muggy conditions we are
experiencing right now will continue today. The front and lagging
dewpoint drop will exit to the south later this afternoon into
early this evening. A cooler and drier airmass will filter into
the region tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 AM CDT WED JUL 23 2014

00z suite of model output offers a few changes to the going
forecast. After a brief respite from hot temperatures Thursday,
the upper level ridge builds right back over the area Friday and
Saturday. With very warm 700mb temperatures yet again expected
with this airmass, have gone ahead and cut PoPs for Friday and
Saturday.

Sunday now features a cold front passage on the heels of a rapidly
amplifying upper level pattern. There will be some rain chances
with this frontal passage, but current indications are that any
activity should be rather hit/miss. Another strong trough will
develop over the eastern CONUS and send our temperatures decidedly
back below average. Have gone with low/mid 80s highs next week
with lows in the upper 50s to middle 60s. If current trends
persist, cooler highs and low will likely be necessary with future
forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 612 AM CDT WED JUL 23 2014

A weak cold front is moving south through the area this morning.
This will cause winds to gradually become northeasterly with time
today and tonight, though speeds will still remain light. A few
isolated thunderstorms may be possible across southern Missouri at
times today, but coverage will be much too sparse for TAF
inclusion. Otherwise, VFR can be expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Boxell
Hazardous weather outlook, Jul 23, 3:46 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 AM CDT WED JUL 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
446 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS
  EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS
  SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON.

  A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY. A FEW
  THUNDERSTORMS WILL WILL BE POSSIBLE ALONG THIS FRONT. WHILE
  SEVERE WEATHER IS NOT EXPECTED...SMALL HAIL AND WIND GUSTS TO 40
  MPH WILL BE POSSIBLE IF STORMS ARE ABLE TO DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES
  ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA.

  A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY
  AS A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Jul 23, 11:17 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     6 W COLUMBUS            37.17N 94.95W
07/23/2014  E55 MPH          CHEROKEE           KS   EMERGENCY MNGR

&&

JCOLUCCI

The radar

The Tulsa radar (KINX), 117 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 23, 11:35 AM CST
Where
Cherokee County, 3.5 mi N of Treece
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.050, -94.840

A cargo truck was blown over with one minor injury to the driver.

Thunderstorm Wind, Cherokee

When
July 23, 11:36 AM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.170, -94.840

A large tree branch was blown down onto a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527952, 527953.